Carbamate and organophosphate poisoning in young children

Matitiahu Lifshitz, Eliezer Shahak, Shaul Sofer

Research output: Contribution to journalArticlepeer-review

79 Scopus citations

Abstract

Objective: Retrospective evaluation of the clinical course of carbamate and organophosphate poisoning in young children. Design: The records of 36 children intoxicated with carbamate and 16 children intoxicated with organophosphate (age range: 2 to 8 years, median: 2.8 years) were examined retrospectively. The carbamate agents were identified as methomyl or aldicarb, and the organophosphate as parathion, fenthion, malathion, and diazinon. The causes of poisoning were accidental ingestion in 46 children and inhalation in six children. Clinical setting: Pediatric Intensive Care Unit of a teaching hospital. Interventions: Gastric lavage was performed, and activated charcoal was administered to all children who had ingested poisonous pesticides. Atropine sulphate was administered intravenously in repeated doses to all children with bradycardia, diarrhea, salivation, and miosis. Obidoxime chloride was administered to patients with organophosphate poisoning and to those in whom the ingested material was unidentified on admission. Results: Predominant symptoms were related to central nervous system depression and severe hypotonia. Other clinical signs such as miosis, diarrhea, salivation, bradycardia, and fasciculation were less frequent, while tearing and diaphoresis were not observed. Pulmonary edema developed in six patients with organophosphate poisoning. Three children required mechanical ventilation for several hours. One child (organophosphate poisoning) died shortly after arrival at the emergency department. AH other children recovered completely. Conclusion: Based on a relatively large group of young pediatric patients with carbamate and organophosphate poisoning, it is concluded that the clinical presentation differed from those described in adults. Absence of classic muscarinic effects does not exclude the possibility of cholinesterase inhibitor agents poisoning in young children with central nervous system depression.

Original languageEnglish
Pages (from-to)102-103
Number of pages2
JournalPediatric Emergency Care
Volume15
Issue number2
DOIs
StatePublished - 1 Jan 1999

Keywords

  • Carbamate
  • Organophosphate
  • Poisoning

Fingerprint

Dive into the research topics of 'Carbamate and organophosphate poisoning in young children'. Together they form a unique fingerprint.

Cite this